Asymptotic optimality in probability of a heuristic schedule for open shops with job overlaps

Avital Lann, Gur Mosheiov, Yosef Rinott*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

The assumption that different operations of a given job cannot be processed simultaneously is accepted in most classical multi-operation scheduling models. There are, however, real-life applications where parallel processing (within a given job) is possible. In this paper we study open shops with job overlaps, i.e., scheduling systems in which each job requires processing operations by M different machines, and different operations of a single job may be processed in parallel. The problem of computing an optimal schedule, that is, ordering the jobs' operations for each machine with the objective of minimizing the sum of job completion times, is NP-hard. A simple heuristic, based on ordering the jobs by the average processing time of the M operations required for each job, and a lower bound on the optimal cost are introduced. The lower bound is used to prove asymptotic optimality (in probability) of the heuristic when the processing times are i.i.d. from any distribution with a finite variance.

Original languageAmerican English
Pages (from-to)63-68
Number of pages6
JournalOperations Research Letters
Volume22
Issue number2-3
DOIs
StatePublished - 1 Mar 1998

Keywords

  • Convergence in probability
  • Parallel machines
  • Scheduling

Fingerprint

Dive into the research topics of 'Asymptotic optimality in probability of a heuristic schedule for open shops with job overlaps'. Together they form a unique fingerprint.

Cite this